It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • Terrible edema on Levothyroxine

  • Post New Thread   Reply Reply
    Thread Tools Search this Thread
    Old 10-26-2017, 10:47 AM   #1
    MoBound
    Junior Member
    (female)
     
    Join Date: Oct 2014
    Posts: 24
    MoBound HB User
    Question Terrible edema on Levothyroxine

    Hi, everyone. I've been on Levothyroxine & Liothyronine (generic Cytomel (T3)) since Oct. 2013. For the longest time, I didn't seem to have any issues with either med. Over the past year, I've been noting that I have HORRIBLE pitting edema, especially in my lower legs, and it just kept getting worse & worse & worse!

    My doc didn't seem too upset or impressed by it but it bothers me greatly. Not only do I have so much swelling that my socks cut into my legs all day, but it's actually making my legs HURT.

    Since my doc didn't seem to want to help, I took it upon myself to "play around" with my meds. I stopped the T3 for a time and it didn't make any difference in the swelling. Started back on both for several weeks and then I stopped taking the Levothyroxine. It didn't take but 3 or 4 days without the Levo & I started seeing a daily reduction in the swelling I was having. I've been without the Levo and taking JUST the T3 for about 2 months now and I have absolutely NO swelling. Trouble is, I'm thinking the T3-only regimen is now not enough med for me because I've been noting the return of some of my symptoms.

    Has anyone else experienced swelling when taking Levothyroxine? Why would I suddenly start having this problem after so many years? Is it possible to get proper thyroid management on T3 alone?

     
    Reply With Quote
    Sponsors Lightbulb
       
    Old 10-26-2017, 01:23 PM   #2
    Harri3t
    Senior Veteran
    (female)
     
    Join Date: Jul 2014
    Posts: 552
    Harri3t HB UserHarri3t HB UserHarri3t HB UserHarri3t HB UserHarri3t HB UserHarri3t HB UserHarri3t HB UserHarri3t HB UserHarri3t HB UserHarri3t HB User
    Re: Terrible edema on Levothyroxine

    I've never had that happen but that doesn't mean you aren't. My first thought is that you might be allergic to one of the fillers used in your levoT. I'd ask a pharmacist for advice and see if you can get an Rx for another brand or generic. There is an expensive brand name sold as Tirosint, that contains no fillers. I'd come clean with the MD and tell him what you did and why you'd like a switch.

    That said, I'm really stunned a doctor would blow off significant pitting leg edema without investigating further. There are other causes that should be ruled out imho. Is this a GP or an endo? Maybe time to switch doctors.

    I can't comment much on T3 only treatment. I'd think it would work in theory but monitoring levels because of it's short period of action and avoiding the more serious side effects of excess T3 might be hard. That's something you should discuss with your doctor.

     
    Reply With Quote
    Reply Reply

    Tags
    edema, levothyroxine, liothyronine



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 11:09 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!